Gadolinium

Lea en español

Gadolinium

Gadolinium is a rare Earth element used in medical applications. The FDA approved gadolinium as contrast agent for MRI procedures. During an MRI procedure, the element is injected into a patient’s vein and accumulates in abnormal tissue, making the tissue bright. Even small tumors are easier for doctors to detect on the MRI when using gadolinium. After the procedure, the kidneys clear the element from the body.

A number of pharmaceutical companies manufacture product based on gadolinium (gadolinium-DPTA, gadodiamide) using a variety of brand names in marketing. The trade names of the five FDA-approved gadolinium-containing contrast agents are:

Omniscan (GE Healthcare)
OptiMARK (Mallinckrodt Inc.)
Magnevist (Bayer Schering Pharma)
ProHance (Bracco Diagnostics Inc.)
MultiHance (Bracco Diagnostics Inc.)

Since the FDA approved gadolinium for use in 1988, the element has been used in adults and children in the U.S., Europe and Japan without serious complications. A few side effects such as mild headache, nausea and local burning can occur. Rarely (less than one in a thousand), patients are allergic to gadolinium.

Despite clinical trials and subsequent FDA approval, the long-term effects of drugs are difficult to determine. Only after a product has been on the market for an extended time do long-term effects surface, and such is the case with gadolinium-based contrast agents.

Gadolinium-based contrast agents have now been linked to a serious, life-threatening skin disorder called nephrogenic systemic fibrosis (NSF) or nephrogenic fibrosing dermopathy (NFD).

On May 23, 2007, the FDA ordered black-box warnings for all gadolinium-based contrast agents used in MRI procedures, detailing an increased risk for NSF with kidney-disease patients.

The FDA first notified health care professionals and the public about the gadolinium-related risks for NSF in June 2006. Information on the risks was updated in December 2006.

The FDA has learned of 25 cases of NSF/NFD in patients with kidney failure who received Omniscan and had an MRI test. The FDA is investigating whether exposure to a gadolinium-contrast agent during an MRI is associated with the development of NSF/NFD.

Contact your health care provider if you suspect you have symptoms of liver damage or a skin disorder or have a problem with limb mobility resulting from exposure to a gadolinium contrast agent during MRI or MRA testing. The symptoms may be associated with an underlying kidney or liver problem and possible development of NSF or NFD.

To learn more about legal claims relating to Gadolinium, you should consult an attorney who practices in the area of drugs and medical devices.